Implant failure four times more likely for patients taking antidepressants

Though medication used to treat anxiety, pain and other disorders helps many, some of its side effects seem to sidetrack smiles.

According to a new pilot study by University at Buffalo researchers, side effects of the drug include akathisia, a disorder characterized by the need to be in constant motion, including the head and jaw; bruxism, or teeth grinding; and dryness of the mouth, all of which affect the implant healing process, and a decrease in the regulation of bone metabolism, which is crucial to the healing process.

The latter of these increases the odds of implant failure by four times, says Latifa Bairam, DDS, MS, an investigator on the study and clinical assistant professor in the Department of Restorative Dentistry in the UB School of Dental Medicine.

Each year of antidepressant use doubled the odds of failure.

According to buffalo.edu:

For an implant to heal properly, new bone must form around it to secure it in place, says Sulochana Gurung, lead investigator and a doctor of dental surgery (DDS) candidate. She will present the findings at the 45th annual American Association for Dental Research conference on March 19.

“Antidepressant medication may relieve depression symptoms and help millions of patients worldwide, however, their benefits must be weighed with the side effects. Patients should cooperate with their physician to reach the right balance,” says Latifa Bairam, DDS, MS, an investigator on the study and clinical assistant professor in the Department of Restorative Dentistry in the UB School of Dental Medicine.

 

For more information on the research, “A Pilot Study: Association between Antidepressant Use and Implant Failure,” visit: http://www.buffalo.edu/news/releases/2016/03/020.html#sthash.VYHsXnST.dpuf

Gurung will present the findings at the 45th annual American Association for Dental Research conference on March 19. She also presented at the School of Dental Medicine’s 2016 Student Research Day on Feb. 25.

– See more at: http://www.buffalo.edu/news/releases/2016/03/020.html#sthash.VYHsXnST.dpuf

One thought on “Implant failure four times more likely for patients taking antidepressants

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s